Georgia, 2015Tornado in Georgia, April 3, 2015
April 3, 2015 · NWS FFC · 1 event in 1 county or zone
A fast moving short wave and its associated cold front produced an isolated severe thunderstorm with a brief tornado in northwest Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving short wave and its associated cold front produced an isolated severe thunderstorm with a brief tornado in northwest Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 3, 8:09 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Apr 3, 8:09 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
909 PM EDT FRI APR 3 2015
...SEVERE THUNDERSTORM WATCH IN EFFECT FOR FAR NORTH GEORGIA
THROUGH 1AM...
.UPDATE...
LATEST RAP ANALYSIS CONTINUES TO SHOW NARROW BAND OF ENHANCED
INSTABILITY...ROUGHLY AROUND 1000 J/KG...FROM NORTH CENTRAL
ALABAMA THROUGH NW GEORGIA. ALTHOUGH THIS AREA HAS SEEN SOME
DECREASE IN AVAILABLE ENERGY WITHIN THE PAST HOUR...EXPECT ENOUGH
FUEL FOR STORM REMAINS TO SUPPORT SEVERE WEATHER THREAT FOR THE
NEXT SEVERAL HOURS. DEEP LAYER SHEAR OF 60 KTS ALSO ENCROACHING
UPON NW GEORGIA FURTHER SUPPORTING SEVERE POTENTIAL. NATURE OF
STORMS TO THE WEST HAS BEEN MAINLY OF A BOW STRUCTURE TYPE NATURE
WITH VORTICES EMBEDDED WITHIN THE BOW. EXPECT THIS TREND TO
CONTINUE INTO OUR AREA WITH STRONG STRAIGHTLINE WINDS THE MAIN
CONCERN BUT CANNOT COMPLETELY RULE OUT A TORNADO ASSOCIATED WITH
ONE OF THESE VORTICES. FURTHER EAST INTO THE WATCH IS MORE SUSPECT
AS CAPE VALUE ARE NIL THERE AT THE MOMENT BUT EXPECT AT LEAST SOME
MARGINAL CAPE VALUES TO TRANSLATE EAST TO SUPPORT STRONG TO SEVERE
STORMS THROUGH 1AM.
REMAINDER OF THE FORECAST LOOKS ON TRACK AND WILL LEAVE IT TO THE
MIDNIGHT SHIFT TO ASSESS THE NEED FOR A WIND ADVISORY FOR
SATURDAY.
DEESE
&&
.PREV DISCUSSION... /ISSUED 856 PM EDT FRI APR 3 2015/
UPDATE...
HAVE COORDINATED WITH SPC AND ISSUED A SVR WATCH FOR PORTIONS OF
NORTHWEST GEORGIA...IN EFFECT THROUGH 1 AM SATURDAY. A SWATH OF
HIGHER CAPE VALUES...NEAR 1000 J/KG...ACROSS THE WATCH AREA IS
EXPECTED TO SUPPORT STRONG STORMS AS THEY MOVE INTO THE STATE IN
THE NEXT FEW HOURS. THESE STORMS ARE STILL EXPECTED TO DIMINISH IN
INTENSITY AS THEY MOVE INTO THE METRO ATLANTA AREA.
31
PREV DISCUSSION... /ISSUED 804 PM EDT FRI APR 3 2015/
SEVERE STORMS LIKELY FAR NORTHWEST GEORGIA THIS EVENING...
SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
/ISSUED 344 PM EDT FRI APR 3 2015/
MODELS CONTINUE TO AGREE ON A COLD FRONT PUSHING INTO NW GA BETWEEN
10 PM AND MIDNIGHT... WITH NUMEROUS SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG AND AHEAD OF THE FRONT. THIS WOULD PUSH
THUNDERSTORMS INTO NW GA AROUND 6-7 PM THIS EVENING... THEN
SPREADING ACROSS THE REST OF NORTH GA DURING THE EVENING... THEN
INTO PARTS OF CENTRAL GA AFTER MIDNIGHT. THE STORMS COULD INITIALLY
BE STRONG TO POSSIBLY SEVERE AS THEY PUSH INTO NW GA THIS EVENING AS
MODELS SHOW STRONG DEEP LAYER SHEAR AND MODERATE CAPES JUST AHEAD OF
THE APPROACHING FRONT. SPC CONTINUES TO SHOW A SLIGHT CHANCE OF
SEVERE STORMS ACROSS NW GA THIS EVENING... AND MODEL PROFILES
SUGGEST THE GREATEST THREAT SHOULD BE MAINLY ALONG AND NW OF A ROME
TO CHATSWORTH LINE BETWEEN 7 PM AND MIDNIGHT. STORMS COULD REMAIN
RATHER STRONG SOUTH AND EAST OF THIS LINE DURING THE EVENING... BUT
A WEAKENING TREND IS EXPECTED INTO LATE EVENING AND AFTER MIDNIGHT
AS THE UPPER DISTURBANCE TRACKS WELL TO THE NORTH WHILE INSTABILITY
DROPS OFF RATHER QUICKLY IN THE EVENING WITH LOSS OF DAYTIME
HEATING. THE MAIN STORM THREATS IN NW GA THIS EVENING WILL BE STRONG
DOWNBURST WINDS AND LARGE HAIL... BUT CANNOT RULE OUT AN ISOLATED
TORNADO WITH SUCH STRONG WIND SHEAR VALUES NOTED JUST AHEAD OF THE
FRONT. THE LINE OF WEAKENING CONVECTION SHOULD PUSH INTO THE ATLANTA
METRO AREA BETWEEN MIDNIGHT AND 2 AM SAT MORNING... THEN CONTINUE
SOUTHWARD INTO THE COLUMBUS AND MACON AREAS BETWEEN 2 AM AND 6 AM
SATURDAY MORNING. ALTHOUGH PATCHY AREAS OF LIGHT RAIN MAY LINGER
THROUGH MID SATURDAY MORNING BEHIND THE COLD FRONT... THE
THUNDERSTORM THREAT WILL GREATLY DIMINISH BY 3-4 AM SATURDAY FOR ALL
AREAS. RAINFALL AMOUNTS FROM THIS EVENING THROUGH SATURDAY MORNING
SHOULD AVERAGE AROUND ONE INCH ACROSS NORTH GA... AND ONE HALF INCH
OR LESS ACROSS CENTRAL GA... SO NO WIDESPREAD FLOOD PROBLEMS
EXPECTED. EXPECTING CLEARING SKIES ON SATURDAY... WITH GUSTY
NORTHWEST WINDS WELL INTO THE AFTERNOON. LATEST MODEL DATA HOLDS
WIND SPEEDS JUST UNDER WIND ADVISORY CRITERIA FOR NOW... BUT WOULD
NOT BE SURPRISED IF THE MIDNIGHT SHIFT POST A WIND ADVISORY FOR
SATURDAY IF TONIGHT'S MODEL RUN COMES IN A BIT STRONGER BEHIND THE
FRONT. THE COLD AIR ADVECTION PATTERN WILL HOLD SATURDAY HIGHS IN
THE 60S NORTH... 70S CENTRAL. LOWS SATURDAY NIGHT PLUMMET INTO THE
30S AND 40S... WITH SOME SPOTTY FREEZING TEMPS LIKELY IN THE NE GA
MOUNTAINS BY SUNDAY MORNING. THE CLEAR SKIES AND LIGHT WINDS WILL
ALSO BE CONDUCIVE FOR AREAS OF FROST DEVELOPING SUNDAY MORNING
ELSEWHERE... SO MAKE PLANS TO PROTECT SENSITIVE OUTDOOR PLANTS
SATURDAY NIGHT-SUNDAY MORNING.
39
LONG TERM /SUNDAY THROUGH FRIDAY/...
/ISSUED 344 PM EDT FRI APR 3 2015/
NO SIGNIFICANT FEATURES OR EVENTS TO KEY IN ON DURING THE LONG
TERM PERIOD. WILL SEE WARM/MOIST ADVECTION EVENT MONDAY MORNING
LITTLE DEEP CONVECTION OR INSTABILITY EXPECTED. COULD SEE SOME
ELEVATED CONVECTION BUT MODEL TRENDS CONTINUE LOWER. FOLLOWING
THIS EVENT...PATTERN DOMINATED BY UPPER RIDGING OVER THE GULF OF
MEXICO AND AFTER WED...SW FLOW ALOFT. SUFFICIENT MOISTURE IN PLACE
FOR SCATTERED CONVECTION EACH AFTERNOON AND EVENING AND JUST
ENOUGH FLOW ALOFT TO KEEP THINGS INTERESTING. INGREDIENTS DO NOT
APPEAR ENOUGH TO SEE MANY SEVERE STORMS BUT ENOUGH TO WORTH
MENTIONING. BY LATE WEEK...12Z GFS/GEM/ECMWF DIVERGE A LITTLE ON
PROGRESSION OF LARGE UPPER TROUGH OVER WESTERN CONUS WITH GFS/GEM
MORE PROGRESSIVE THAN THE EC...THUS MORE FAVORABLE FOR SEVERE
STORMS THE WEEKEND FOLLOWING. ALAS THAT IS QUITE A WAY OUT...THE
WAY WE LIKE SVR STORMS TO BE AS WELL...FAR AWAY.
SNELSON
PREVIOUS LONG TERM DISCUSSION /SATURDAY NIGHT THROUGH
THURSDAY/...
/ISSUED AT 345 AM EDT FRI APR 3 2015/
DRY SATURDAY NIGHT EXPECTED WITH INCREASING MOISTURE AND CLOUDS
FOR SUNDAY AS A SOUTHERLY FLOW DEVELOPS WITH WEAKENING SURFACE
HIGH PRESSURE.
REST OF THE EXTENDED INDICATING A WSW FLOW ALOFT WITH A MOIST
SOUTHERLY LOW LEVEL FLOW. FORECAST INSTABILITY BEGINS TO INCREASE
MONDAY AND INCREASES FOR TUESDAY THROUGH THURSDAY WITH STORMS
TENDING TO HAVE A DIURNAL NATURE. TEMPERATURES WARMING AS WELL
DURING THIS PERIOD. THE HIGHEST POPS WILL FAVOR N GA.
FORECAST TEMPERATURES STARTING BELOW NORMAL THEN TRENDING ABOVE
NORMAL ESPECIALLY AFTER MONDAY.
BDL
AVIATION..
00Z UPDATE...
/ISSUED 804 PM EDT FRI APR 3 2015/
EVERYTHING LOOKS ON TRACK THIS EVENING FOR DEVELOPING
THUNDERSTORMS ACROSS THE ATL AIRFIELDS FIRST AT 05Z AND THEN
AFFECTING MCN AND CSG A FEW HOURS LATER. GUIDANCE HAS BEEN
TRENDING DOWNWARD FOR CIGS SHOWING SOME IFR POTENTIAL AS FRONT
PASSES THROUGH. NOT CONVINCED ON THIS ASPECT YET AS UPSTREAM
CONDITIONS HAVE BEEN MOSTLY VFR. WILL CONTINUE CURRENT MVFR
FORECAST BUT MONITOR CLOSELY FOR NEEDED CHANGES. BECOMING WINDY ON
SAT WITH CURRENT TAF HANDLING THIS WELL WITH GUSTS TO 25 KNOTS
LIKELY.
//ATL CONFIDENCE...00Z UPDATE...
MEDIUM ON IFR POTENTIAL.
HIGH ON REMAINING ELEMENTS.
DEESE
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 55 68 39 68 / 60 10 0 5
ATLANTA 51 65 41 67 / 70 10 0 5
BLAIRSVILLE 45 60 33 61 / 70 10 0 0
CARTERSVILLE 50 63 38 66 / 70 10 0 0
COLUMBUS 58 70 43 70 / 60 10 0 5
GAINESVILLE 51 63 39 64 / 70 10 0 0
MACON 59 71 40 70 / 60 30 0 5
ROME 49 63 36 66 / 80 5 0 0
PEACHTREE CITY 53 67 38 68 / 70 10 0 5
VIDALIA 63 75 44 71 / 40 40 0 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 1 AM EDT SATURDAY FOR THE
FOLLOWING ZONES: BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...
DADE...DAWSON...FANNIN...FLOYD...FORSYTH...GILMER...GORDON...
LUMPKIN...MURRAY...PICKENS...TOWNS...UNION...WALKER...WHITE...
WHITFIELD.
&&
SHORT TERM...DEESE
LONG TERM....31
AVIATION...DEESE
Hazardous weather outlook, Apr 3, 8:34 PM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
934 PM EDT FRI APR 3 2015
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050145-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
934 PM EDT FRI APR 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT...
...SEVERE STORMS LIKELY TONIGHT NORTHWEST GEORGIA...
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED IN FAR NORTHWEST GEORGIA
THIS EVENING...NORTH AND WEST OF A ROME TO DAWSONVILLE TO HIAWASSEE
LINE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM FOR THIS
AREA. STORMS ARE EXPECTED TO DIMINISH IN INTENSITY AS THEY MOVE
SOUTH AND EAST OF THIS LINE.
WEATHER HAZARDS EXPECTED...
DAMAGING WINDS AND LARGE HAIL ARE LIKELY NORTH AND WEST OF A ROME TO
DAWSONVILLE TO HIAWASEE LINE...PRIMARILY BEFORE 1 AM. A BRIEF
TORNADO WILL ALSO BE POSSIBLE IN THIS AREA.
FURTHER SOUTH...DAMAGING WINDS AND SMALL HAIL ARE POSSIBLE MAINLY
NORTHWEST OF A FRANKLIN TO GAINESVILLE LINE...INCLUDING THE MUCH OF
THE ATLANTA METRO AREA...THROUGH 3 AM.
DISCUSSION...
THE LATEST DATA CONTINUES TO INDICATE THAT INGREDIENTS FOR SEVERE
STORMS WILL BE IN PLACE OVER FAR NORTHWEST GEORGIA TONIGHT BUT WILL
DIMINISH STEADILY AFTER 1 AM WITH MUCH LOWER CHANCES FOR SEVERE
STORMS FURTHER SOUTH AND EAST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE WILL BE A CHANCE FOR STRONG THUNDERSTORMS SATURDAY MORNING
OVER AREAS SOUTH AND EAST OF I-85. AFTER A DRY PERIOD SUNDAY...
SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY THROUGH
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FOR FAR NORTHWEST GEORGIA...
OTHERWISE SEVERE WEATHER REPORTS MAY BE SUBMITTED ONLINE AT
WEATHER.GOV/ATLANTA OR USING TWITTER WITH HASHTAG G A W X.
In the hours before
Special weather statement, Apr 3, 8:47 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
947 PM EDT FRI APR 3 2015
GAZ002-003-040215-
CATOOSA GA-WALKER GA-
947 PM EDT FRI APR 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN CATOOSA AND
WALKER COUNTIES UNTIL 1015 PM EDT...
AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LOOKOUT MOUNTAIN...OR NEAR CHATTANOOGA...
MOVING EAST AT 45 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS CATOOSA AND
WALKER COUNTIES THROUGH 1015 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
RINGGOLD...FORT OGLETHORPE...ROSSVILLE...LOOKOUT MOUNTAIN...
LAKEVIEW...GRAYSVILLE...INDIAN SPRINGS...BOYNTON...FAIRVIEW AND EAST
RIDGE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
NORTHWESTERN GEORGIA.
LAT...LON 3498 8502 3485 8507 3497 8537 3498 8536
3499 8511
TIME...MOT...LOC 0145Z 284DEG 37KT 3504 8535
16Tornado, Dade
- When
- April 3, 9:10 PM EST to 9:11 PM EST
- Where
- Dade County, 0.55 mi WNW of Sulphur Spgs Station to 0.44 mi WNW of Sulphur Spgs Station
- Rating
- EF1
- Path length
- 0.11 mi
- Path width
- 30 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.733, -85.539
A NWS storm survey team found a short tornado path with EF1 damage from wind speeds estimated at 90 mph. Multiple large tree limbs were downed with one large tree uprooted. The path started just west of I-59, crossed the interstate and ended just east of the interstate along State Route 11 near Cloverdale Road. A residential neighborhood was without power and a few houses had shingle and siding damage. [04/03/15: Tornado #1, County #1-1, EF1, Dade, 2015:004].
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, April 3 to 4, 20152 deaths · 1 injured · $40,000 · 50 kt wind · 42 events
- Flash Flooding and Flooding in West Virginia, April 3 to 4, 20151 death · $1.4 million · 9 events
- Tornadoes and Hail in Alabama, April 3, 20151 death · EF1 · 11 events
- Flash Flood in Missouri, April 3, 20151 death · $20,000 · 1 event
- Tornado and Hail in Tennessee, April 3, 2015$523,000 · EF0 · 44 events
- Hail and Damaging Winds in Tennessee, April 3, 2015$48,000 · 1 in hail · 12 events
- Flooding and Heavy Rain in Kentucky, April 3, 2015$26,000 · 22 events
- Hail and Damaging Winds in Kentucky, April 3, 2015$37,000 · 70 kt wind · 5 events
- Damaging Winds in Alabama, April 3, 201560 kt wind · 5 events
- Hail and Heavy Rain in Illinois, April 3, 20151 in hail · 4 events
- Frost and Freeze in Colorado, April 3, 20153 events
- Frost and Freeze in Oregon, April 3, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574046.